For many patients, cancer and its treatment cause physical or psychological changes that affect sexuality and intimate relationships. Your health care team at Seattle Cancer Care Alliance (SCCA) welcomes your questions about intimacy and sexuality throughout treatment and will help you get the help you need.
Get help from your medical team
Although you may feel reluctant, a good first step is to bring up any concerns with your health care team. Do not let embarrassment get in the way of your medical care or quality of life.
If lack of desire is a problem, you are fearful about sexual activity, or experience any of the symptoms described below, we encourage you to talk with your doctor or nurse during clinic hours. If they know what you are experiencing, they can evaluate if further medical testing is necessary and what treatments or counseling may help.
- Women: Reduced interest in sex, vaginal dryness, discomfort, pain, bleeding after or during intercourse, vaginal discharge, signs of premature menopause, hot flashes, irritability, or headaches. Among the options that many help are medications, topical creams, water soluble lubricant, and vaginal dilators. You may benefit from hormone replacement therapy (HRT) or a change in the dose or type of HRT you are using.
- Men: Loss of sexual desire, erection problems, trouble reaching orgasm, premature ejaculation, or pain. Your doctor will work with you to determine the cause (physical, hormone changes, or anxiety) and get you started on a therapeutic plan. Ask your doctor or nurse about medications.
You can also meet with an SCCA social worker or psychologist to discuss concerns related to relationships, body image, intimacy and and sexuality.
Treatment can leave people feeling tired, anxious, undesirable, or with a lack of desire. Many patients need more time or stimulation to reach orgasm. Some cancer treatments may cause issues such as pain with sexual activity, erectile dysfunction, vaginal dryness, early menopause, or diminished fertility.
Sexual contact can even be unsafe at some points in cancer treatment, such as if your platelet count is too low or if sexual activity causes bleeding. Precautions to prevent pregnancy are essential during chemotherapy and for a period afterwards. If you are concerned, ask your health care provider before participating in sexual activities, to make sure it is safe for you to do so. Our Survivorship Clinic can address issues or concerns after treatment has concluded. .
Lack of desire (also called lack of libido) can be a normal response to the stresses of treatment and not feeling well. Sometimes the cause is physical.
- Some medications can interfere with sexual desire.
- Chemotherapy and radiation often affect hormones. In some instances this can be treated with hormone supplementation or other medications.
- Talk to your doctor or nurse if lack of desire is a problem. They can evaluate if further medical testing is necessary and what treatments or counseling may help.
Women may experience pain during sex for a variety of reasons. Talk to your doctor or nurse if you notice these symptoms, as they can often be improved with medications, topical creams, or vaginal dilators. These symptoms should not be ignored because they can worsen if not treated.
- Treatment can make it more difficult to become aroused, which can lead to pain because the vaginal walls are not relaxed.
- Women can also experience vaginal dryness due to premature menopause from chemotherapy and radiation. In addition to using a water soluble lubricant, hormone supplementation may help with vaginal dryness.
Some men have reported temporary pain with ejaculation after treatment.
- This may be related to inflammation of the urethra from radiation or chemotherapy. Tell your doctor so your team can evaluate whether it is caused by another problem, such as an infection.
- Any unusual tightness, penile curvature, or pain with erection or ejaculation should also be discussed with your doctor or nurse.
Difficulty with erections after treatment can occur for different reasons.
- Sometimes, it’s harder to become and stay aroused because of stress and fatigue.
- Chemotherapy and radiation to the brain and testicles can also affect hormones involved in arousal and erection.
- Hormone supplementation such as testosterone or medications to treat erectile dysfunction can be helpful. Ask your doctor.